Genvoya Side Effects, Treatment Risks and Benefits
What are the side effects of Genvoya?
Genvoya treatment may cause lactic acid build-up in the blood and liver problems. The use of nucleoside analogs together with other antiretroviral drugs have been linked to lactic acidosis and severe hepatomegaly with steatosis. It may also exacerbate some cases of Hepatitis B infection. While Genvoya was generally well tolerated in clinical trials, patients must be aware of associated side effects and possible serious complications.
Some side effects are usually mild and temporary but some signs and symptoms warrant immediate medical attention. Nausea is the most common side effect reported and may affect more than 1 in 10 people. A number of patients undergoing HIV therapy has also reported increase in weight and increase levels of blood glucose and lipids. It can be a sign of restored health and lifestyle but only a medical practitioner can verify the cause of these changes.
Common Side Effects
- Abdominal pain
Uncommon Side Effects
- Swelling of the lips, face, tongue, or throat
Possible Serious Side Effects
Patients experiencing the following side effects must seek medical help immediately.
Emtricitabine and TAF in Genvoya is associated with lactic acid buildup in the blood. Obese patients and those who have used similar medications for many years are more prone to develop lactic acidosis. Watch out for symptoms of nausea, vomiting, unexpected tiredness, and muscle pain, feeling cold in the arms and legs, and dizziness.
Liver Problems: Enlarged Liver, Fatty Liver, and Hepatitis
HIV patients co-infected with the Hepatitis virus can be at increased risk for liver problems while on HIV antiretroviral therapy. In rare cases, enlarged liver and fatty liver may develop following Genvoya treatment. Patients experiencing nausea, vomiting, abdominal pain, and yellowing of the skin and sclera must contact their doctors right away.
Following initiation of HIV medication, the immune system may attack normal, healthy body tissues. Many months after the treatment, autoimmune disorders may occur—presenting as muscle weakness, palpitation, tremor, or hyperactivity.
Signs of Inflammation or Infection
In cases where HIV infection is in the advanced stage, or if the patient has a history of opportunistic infection (e.g., pneumonia, candidiasis, salmonellosis, toxoplasmosis, and tuberculosis), inflammatory signs and symptoms from previous infection may occur.